New York, 2015Damaging Wind in New York, April 20, 2015
April 20, 2015 · NWS BUF · 1 event in 1 county or zone
Thunderstorms accompanied the passage of a cold front across western New York. In East Pembroke, in Genesee County, an isolated storm brought down several trees near the intersection of Indian Falls and Pratt Roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms accompanied the passage of a cold front across western New York. In East Pembroke, in Genesee County, an isolated storm brought down several trees near the intersection of Indian Falls and Pratt Roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 20, 3:02 PM EST, 20 minutes earlier.
Area forecast discussion, Apr 20, 3:02 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
402 PM EDT MON APR 20 2015
.SYNOPSIS...
LOW PRESSURE OVER ONTARIO PROVINCE WILL SWEEP A COLD FRONT ACROSS
THE REGION LATER THIS AFTERNOON AND TONIGHT. PERIODS OF SHOWERS WILL
ACCOMPANY THE PASSAGE OF THE FRONT...WITH A FEW THUNDERSTORMS
POSSIBLE. MUCH COOLER AND GENERALLY UNSETTLED WEATHER WILL THEN
RETURN FOR THE REST OF THE WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
PERSISTENT SOUTHEAST WINDS HAVE BEEN LOCKED INTO THE BLACK RIVER
VALLEY AND HAVE BEEN GUSTING ABOVE 45 KNOTS...EVEN TO 50 KNOTS AT
TIMES. WILL HAVE A WIND ADVISORY INTO THE EARLY EVENING FOR
JEFFERSON AND LEWIS COUNTIES FOR THESE ACCELERATED WINDS.
SCATTERED SHOWERS ARE DEVELOPING ACROSS WESTERN NY AND WILL FILL IN
AS NUMEROUS SHOWERS LATER IN THE AFTERNOON. A PREFRONTAL LOW LEVEL
JET WILL PROVIDE ADDITIONAL LIFT AND A STEEPER SURFACE BASED LAPSE
RATE MAY LEAD TO THUNDERSTORMS ALONG AND AHEAD OF AN APPROACHING
COLD FRONT.
MOST OF THE PRECIP WILL ACCOMPANY AND PRECEDE THE COLD FRONT LATER
TONIGHT...THEN COOLER TO COLDER AIR WILL FOLLOW FOR THE REMAINDER OF
THE WEEK.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE RECENT SPELL OF MILD WEATHER WILL COME TO AN ABRUPT CONCLUSION
THIS WEEK AS AN EXPANSIVE UPPER LOW WILL MEANDER NORTH OF THE GREAT
LAKES...EVENTUALLY STALLING OUT OVER QUEBEC AS IT ENCOUNTERS A
BLOCKING RIDGE UPSTREAM...RECREATING AN ALL-TOO-FAMILIAR PATTERN
FROM THE WINTER THAT PLACED THE LOWER GREAT LAKES ON THE COLD SIDE
OF THE LOW. A SERIES OF SHORTWAVES ROTATING AROUND THE UPPER LEVEL
CENTER WILL BRING PERIODS OF SHOWERS...WITH THE GREATEST COVERAGE
AND EXTENT BEING WEDNESDAY AND THURSDAY AFTERNOON WHEN LIMITED
DIURNAL HEATING COUPLED WITH COLD AIR ALOFT WILL ALLOW FOR THE
DEVELOPMENT OF SHOWERS...PARTICULARLY WELL INLAND FROM THE LAKES.
ACTIVITY SHOULD LARGELY DIMINISH DURING THE NIGHTS...THOUGH ABOVE
MENTIONED SHORTWAVES WILL STILL KEEP AT LEAST A LOW CHANCE OF
SHOWERS IN PLAY WEDNESDAY AND THURSDAY NIGHT.
AS PREVIOUSLY MENTIONED...COLDER AIR WILL BE FILTERING ACROSS THE
REGION AS THE DEEP UPPER LOW DRIFTS FROM OUR NORTHWEST TO OUR
NORTHEAST. 850MB TEMPS WILL FALL TO AROUND -3C TUE NIGHT...LARGELY
YIELDING LOWS IN THE MID TO UPPER 30S...WITH A FEW SPOTS IN THE
SOUTHERN TIER NEAR FREEZING. ONGOING COLD ADVECTION WILL LEAD TO A
BLUSTERY DAY ON WEDNESDAY WITH HIGHS FALLING BACK INTO THE 40S TO
NEAR 50.
850 MB TEMPS FALL BELOW -6C WED NIGHT...WITH LOWS RUNNING A
FEW DEGREES COLDER ACCORDINGLY...IN THE LOW TO MID 30S ACROSS THE
LAKE PLAINS. GIVEN THE COOLER TEMPS...ANY SHOWERS THAT OCCUR WILL
PRODUCE A MIX OF RAIN AND SNOW. ACROSS HIGHER ELEVATIONS OF THE
SOUTHERN TIER AND THE NORTH COUNTRY TEMPERATURES WILL FALL INTO THE
UPPER 20S. ANY PRECIP THAT FALLS HERE SHOULD FALL WHOLLY AS SNOW. AT
THIS POINT ACCUMULATIONS SHOULD NOT AMOUNT TO MUCH MORE THAN A LIGHT
COATING ACROSS THESE AREAS AS MAIN FORCING WILL BE DERIVED FROM A
FAST-MOVING SHORTWAVE.
SHOWER ACTIVITY WILL GRADUALLY TRANSITION BACK INTO RAIN SHOWERS AS
TEMPERATURES LIMP INTO THE UPPER 30S TO LOWER 40S ON THURSDAY.
THURSDAY NIGHT WILL LOOK MUCH LIKE WEDNESDAY NIGHT WITH LITTLE
CHANGE IN THE COLD AIRMASS WITH LOWS IN THE UPPER 20S TO LOWER
30S...AND PRECIP TYPE IN ANY LINGERING SHOWER ACTIVITY FOLLOWING THE
TEMPERATURE TREND.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE UPPER LEVEL LOW WILL CONTINUE TO MEANDER ACROSS QUEBEC THROUGH
THE WEEKEND...GRADUALLY FILLING AS IT DOES SO. THIS WILL KEEP
CONDITIONS COOL AND GENERALLY CLOUDY THROUGH THE PERIOD WITH AT
LEAST A CHANCE OF SHOWERS...MAINLY DURING THE AFTERNOONS...WITH THE
GREATEST CHANCES BEING FOUND ACROSS THE NORTH COUNTRY....CLOSER TO
THE LOW CENTER.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE MAJORITY OF THE TAF PERIOD
FOR A MAJORITY OF TAF SITES. THE ONLY MVFR TO IFR CONDITIONS WILL BE
DURING HEAVIER RAIN SHOWERS OR THUNDERSTORMS PRECEDING AND
ACCOMPANYING THE PASSAGE OF A COLD FRONT LATE THIS AFTERNOON THROUGH
THE EVENING...GENERALLY 20Z TO 00Z IN THE WEST AND 00Z TO 03Z FOR
CENTRAL AND NORTHERN NY.
OUTLOOK...
TUESDAY THROUGH SATURDAY...VFR/MVFR WITH SCATTERED RAIN SHOWERS...
WHICH MAY BE MIXED WITH SNOW SHOWERS AT NIGHT.
&&
.MARINE...
SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR MOST OF OUR NEARSHORE
ZONES TO COVER THE INITIAL ROUND OF BRISK SOUTHERLIES/
SOUTHEASTERLIES TODAY. WHILE IT IS ALSO POSSIBLE THAT THE
SOUTHWESTERLY WINDS BEHIND THE COLD FRONT MAY EVENTUALLY NECESSITATE
AN ADDITIONAL ROUND OF SMALL CRAFT ADVISORIES FOR PORTIONS OF
TONIGHT AND TUESDAY...AT THIS TIME THESE APPEAR TO BE TOO MARGINAL
FOR THE ISSUANCE OF ANY SUCH ADDITIONAL FLAGS.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NYZ007-008.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LOZ042-
043.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
LOZ044-045.
&&
SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...WCH
MARINE...WCHHazardous weather outlook, Apr 20, 4:21 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
521 AM EDT MON APR 20 2015
NYZ012-019>021-085-210930-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
521 AM EDT MON APR 20 2015
...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
IN ADDITION...A COLD FRONT WILL PUSH ACROSS WESTERN NEW YORK LATE
THIS AFTERNOON...POSSIBLY PRODUCING SOME GUSTY THUNDERSTORMS LATE
TODAY INTO THE EVENING HOURS. A HIGHER CHANCE FOR DAMAGING
THUNDERSTORM WINDS WILL BE TO THE SOUTH THOUGH ACROSS
PENNSYLVANIA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ001>005-010-011-013-014-210930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
LIVINGSTON-ONTARIO-
521 AM EDT MON APR 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL PUSH ACROSS WESTERN NEW YORK LATE THIS
AFTERNOON...POSSIBLY PRODUCING SOME GUSTY THUNDERSTORMS LATE TODAY
INTO THE EVENING HOURS. A HIGHER CHANCE FOR DAMAGING THUNDERSTORM
WINDS THOUGH WILL BE TO THE SOUTH ACROSS PENNSYLVANIA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ006>008-210930-
OSWEGO-JEFFERSON-LEWIS-
521 AM EDT MON APR 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-210930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
521 AM EDT MON APR 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
RSH
In the hours before
Local storm report, Apr 20, 12:19 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
119 PM EDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM NON-TSTM WND GST FORT DRUM 44.05N 75.74W
04/20/2015 M58 MPH JEFFERSON NY ASOS
&&
EVENT NUMBER BUF1500040
SJWLocal storm report, Apr 20, 12:43 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
143 PM EDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM NON-TSTM WND DMG 1 SSW BOWEN CORNERS 43.30N 76.26W
04/20/2015 OSWEGO NY PUBLIC
20 FOOT LONG... 6 INCH DIAMETER TREE LIMB DOWN ON
TRAILER
&&
EVENT NUMBER BUF1500041
SJWSpecial weather statement, Apr 20, 3:13 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
413 PM EDT MON APR 20 2015
NYZ012-020-021-085-202100-
ALLEGANY NY-CATTARAUGUS NY-ERIE NY-WYOMING NY-
413 PM EDT MON APR 20 2015
...STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING ACROSS EASTERN CATTARAUGUS AND
SOUTHEASTERN ERIE COUNTY AND INTO WYOMING AND ALLEGANY COUNTIES.
THIS LINE WILL PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. THE LINE
IS MOVING NORTHEAST AT 45 MPH.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4200 7802 4199 7859 4251 7872 4279 7827
4199 7800 4199 7802
APFFELThunderstorm Wind, Genesee
- When
- April 20, 3:22 PM EST
- Where
- Genesee County, 0.49 mi WNW of East Pembroke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.004, -78.328
Law enforcement reported numerous trees down near the intersection of Indian Falls and Pratt Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wyoming, April 20, 20152 deaths · 25 injured · 1 event
- Hail and Damaging Winds in Georgia, April 20, 2015$4.7 million · 1.75 in hail · 22 events
- Coastal Flood in Maine, April 20 to 21, 2015$160,000 · 3 events
- Hail and Damaging Winds in South Carolina, April 20, 2015$20,000 · 2 in hail · 28 events
- Damaging Winds in Florida, April 20, 2015$34,000 · 55 kt wind · 6 events
- Tornado and Damaging Winds in Florida, April 20, 2015EF1 · 7 events
- Flood and Hail in North Carolina, April 20, 2015$12,000 · 1.75 in hail · 17 events
- Strong Wind in New Jersey, April 20, 2015$17,000 · 9 events
- Strong Wind in New York, April 20, 2015$21,000 · 3 events
- Hail in Pennsylvania, April 20, 20151.5 in hail · 18 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 20, 201515 events
- Hail and Damaging Wind in North Carolina, April 20, 20151.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573313.